Dealing with neuropathy in plasma-cell dyscrasias.
Peripheral neuropathy (PN) is a frequent complication of plasma-cell dyscrasias such as monoclonal gammopathy of undetermined significance, multiple myeloma, Waldenström's disease, POEMS (polyneuropathy, organomegaly, endocrinopathy, monoclonal gammopathy, and skin changes) syndrome, Castleman's disease, and light-chain amyloidosis. PN can be associated with the underlying disease or it can related to the treatment. The novel immunomodulatory drugs thalidomide and lenalidomide and the proteasome inhibitor bortezomib have changed the standard treatment of multiple myeloma. Treatment-related PN induced by thalidomide (TiPN) or bortezomib (BiPN) has become the most frequent cause of symptomatic polyneuropathy in multiple myeloma and related diseases. Dealing with PN has become a major challenge in current clinical practice for multiple myeloma patients. This review deals with practical issues such as etiology, incidence, symptoms, and clinical management of treatment-emergent PN. The major focus of the hematologist should be on the prevention of PN, primarily by frequent monitoring of the patient and by timely and adequate dose reduction of thalidomide and bortezomib. Thalidomide should not be given for periods longer than 18 months, and if it is, then patients should be carefully monitored with a low threshold for discontinuation in the face of any emergent neuropathy. In the case of BiPN, the dose of bortezomib should be reduced and/or the administration interval should be prolonged from biweekly to weekly. Adequate pain management and supportive care require a multidisciplinary approach involving the treating physician, expert nursing staff, and a neurologist as clinically indicated.